Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Dec 7, 2009, 11:50 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2009, 11:50 PM MST (06:50 UTC)
- Expired
- Dec 8, 2009, 12:15 AM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 2:30 PM MST, 9 hours 20 minutes earlier.
Area forecast discussion, Dec 7, 2:30 PM MST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST MON DEC 7 2009 .SYNOPSIS...A MAJOR WINTER STORM WILL CONTINUE TO AFFECT NORTHERN ARIZONA THROUGH TUESDAY MORNING. SNOW LEVELS WILL RANGE FROM 5000 TO 6000 FEET...WITH HEAVY SNOW ACCUMULATIONS ABOVE 6000 FEET... ESPECIALLY ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LOWER ELEVATIONS SOUTH OF THE RIM...EXPECT PERIODS OF MODERATE TO HEAVY RAIN. WEATHER CONDITIONS SHOULD IMPROVE FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON...WITH FAIR WEATHER THROUGH THURSDAY. UNSETTLED WEATHER SHOULD RETURN FOR THE END OF THE WEEK. && .DISCUSSION...RADAR INDICATES WIDESPREAD SNOW AND RAIN OVER MUCH OF WESTERN AZ AND SPREADING EASTWARD. ACCUMULATING SNOW OF 2 TO 6 INCHES HAS ALREADY BEEN REPORTED IN MANY LOCATIONS. AUTOMATED SITES INDICATE RAINFALL TOTALS OF 1/4 TO 3/4 HAVE ALREADY FALLEN IN YAVAPAI AND GILA COUNTIES. AND WEVE ONLY JUST BEGUN. THE HEAVIEST PCPN IS STILL EXPECTED TO BEGIN LATE THIS AFTERNOON THROUGH THE OVERNIGHT PERIOD. SOME MINOR CHANGES HAVE BEEN MADE TO THE FORECAST WITH INCREASED POPS ACROSS THE CWA. HAVE MAINTAINED GENERALLY SIMILAR QPF AMOUNTS OVER THE MOUNTAINS BUT HAVE INCREASED QPF OVER THE LOWER ELEVATIONS. WITH SIGNIFICANT RAIN EXPECTED THIS AFTERNOON AND OVERNIGHT THERE IS THE POSSIBILITY OF FLOODING IN YAVAPAI AND NRN GILA COUNTIES. STILL EXPECTING 1-2 FEET OF SNOW WITH LOCALLY HIGHER AMOUNTS OF UP TO 3 FEET POSSIBLE. THE LARGEST ACCUMULATING SNOWFALL AMOUNTS ARE EXPECTED TO FALL ON THE WINDWARD SLOPES (I.E., THE SOUTH AND SOUTHWEST FACING SLOPES) OF THE MOGOLLON RIM...TONTO PLATEAU...AND WHITE MTNS. LESSER AMOUNTS CAN BE EXPECTED ON THE LEEWARD OR NORTHEAST FACING SLOPES AND OTHER HIGHER ELEVATION LOCALES. CURRENT FCSTS AND OBSERVATIONS SHOW THE PRESSURE FALL CENTER IS COMING IN A LITTLE FARTHER SOUTH THAN INDICATED IN PREVIOUS FCSTS. THE MAIN IMPACT OF THIS CHANGE WILL BE LESS WIND IN THE LITTLE COLORADO RIVER VALLEY AND MORE WIND ACROSS YAVAPAI AND GILA COUNTIES. DO NOT THINK THAT A WIND ADVISORY WILL REQUIRED IN THESE LOCATIONS... BUT MAY HAVE TO ASSESS THE NEED FOR THE CURRENT WIND ADVISORY IN THE LCR. && .AVIATION...FOR THE 00Z PACKAGE...A STRONG WINTER STORM WILL MOVE ACROSS NRN AZ THROUGH 18Z TUES. WIDESPREAD RAIN AND SNOW WILL CONTINUE...WITH SNOW LEVELS 5000-6000 FEET. TIL 15Z TUE...SFC WINDS SW 15-35KT GUSTS TO 50KT. THERE WILL BE NEARLY COMPLETE MVFR CONDITIONS WITH WIDESPREAD IFR THROUGH 10Z-12Z TUE DUE TO +SN / +RA. THE COLD FRONT SHOULD MOVE INTO WRN AZ AROUND 06Z TUES...WITH PRECIPITATION WINDING DOWN FIRST AT KPRC AFT 06Z TUE. PRECIPITATION SHOULD END FROM WEST TO EAST DURING THE DAY...BUT STRATUS AND LCL MVFR CIGS WILL PERSIST. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY AZZ015-016... ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY FOR AREAS ABOVE 5000 AZZ004-006>011-018-038... ..WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM MONDAY TO NOON MST TUESDAY AZZ017... ...WINTER WEATHER ADVISORY REMAINS UNTIL EFFECT TUESDAY MORNING FOR AREAS ABOVE 5000 FEET AZZ005-012>14... ...WIND ADVISORY REMAINS IN EFFECT THROUGH MID DAY TUESDAY AZZ005-012>14. && PUBLIC..................DB AVIATION/FIRE WEATHER...41 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Dec 7, 10:30 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1030 AM MST MON DEC 7 2009 AZZ004>018-037>040-080600- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1030 AM MST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL AFFECT NORTHERN AND CENTRAL ARIZONA THROUGH TUESDAY MORNING. A BLIZZARD WARNING IS IN EFFECT FOR THE WESTERN AND EASTERN MOGOLLON RIM AND WINTER STORM WARNINGS ARE IN EFFECT FOR THE REMAINDER OF ELEVATIONS ABOVE 5000 FEET. A SNOW ADVISORY IS IN EFFECT EARLY TUESDAY MORNING FOR THE LITTLE COLORADO RIVER VALLEY AND PAGE AREAS. PLEASE REFER TO THE WINTER STORM WARNING PRODUCT (PHXWSWFGZ) FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FAIR AND DRY WEATHER IS EXPECTED LATE TUESDAY THROUGH EARLY THURSDAY MORNING. ADDITIONAL RAIN AND HIGH ELEVATION SNOW IS POSSIBLE THURSDAY AND FRIDAY AND AGAIN LATE IN THE WEEKEND AS PACIFIC MOISTURE COMBINES WITH A SERIES OF WEATHER DISTURBANCES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. ADDITIONAL INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN FLAGSTAFF ON THE INTERNET AT WEATHER.GOV/FLAGSTAFF.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 11:14 PM MST | High Wind Warning | FGZ | Apache, Coconino, Navajo, Yavapai | 6 hr |
| Dec 8, 12:15 AM MST | Severe Thunderstorm Warning | FGZ | Gila | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.